Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Charleston, WV

May 31, 2008Doddridge County, Harrison County, Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2008, 10:43 AM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 10:43 AM EDT (14:43 UTC)
Expired
May 31, 2008, 11:45 AM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:22 AM EDTHAIL 0.5Lumberport, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:20 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 311443
SVRRLX
WVC017-033-095-311545-
/O.NEW.KRLX.SV.W.0041.080531T1443Z-080531T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DODDRIDGE COUNTY IN WEST VIRGINIA...
  NORTHERN HARRISON COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 1145 AM EDT

* AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MIDDLEBOURNE...OR ABOUT 18 MILES SOUTH OF NEW
  MARTINSVILLE...AND MOVING EAST AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF WEST UNION BY 1055 AM EDT...
  LUMBERPORT AND 8 MILES NORTH OF CLARKSBURG BY 1130 AM EDT...
  SHINNSTON...ENTERPRISE AND 7 MILES NORTH OF BRIDGEPORT BY 1135 AM
  EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

LAT...LON 3944 8054 3947 8045 3941 8021 3931 8021
      3927 8019 3930 8089 3938 8090 3940 8094
      3940 8102 3944 8103 3951 8101 3950 8073
TIME...MOT...LOC 1443Z 270DEG 34KT 3940 8091

$$

25
2 follow-up statements
000 
WWUS51 KRLX 311511
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 AM EDT SAT MAY 31 2008

WVC095-311520-
/O.CAN.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
TYLER WV-
1110 AM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
      3927 8021 3931 8069 3943 8069 3944 8054
      3947 8045
TIME...MOT...LOC 1510Z 270DEG 34KT 3940 8058

$$

WVC017-033-311545-
/O.CON.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
DODDRIDGE WV-HARRISON WV-
1110 AM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR NORTHERN HARRISON AND NORTHEASTERN DODDRIDGE COUNTIES...

AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SEDALIA...OR ABOUT 16 MILES SOUTHWEST OF MANNINGTON...
MOVING EAST AT 39 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE BY 1115 AM EDT...
  WALLACE BY 1120 AM EDT...
  LUMBERPORT...MEADOWBROOK AND 7 MILES NORTH OF DESPARD BY 1130 AM
  EDT...
  SHINNSTON...ENTERPRISE AND 7 MILES NORTH OF BRIDGEPORT BY 1135 AM
  EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
      3927 8021 3931 8069 3943 8069 3944 8054
      3947 8045
TIME...MOT...LOC 1510Z 270DEG 34KT 3940 8058

$$

30
000 
WWUS51 KRLX 311535
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 AM EDT SAT MAY 31 2008

WVC017-033-311546-
/O.EXP.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
DODDRIDGE WV-HARRISON WV-
1136 AM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARRISON AND
NORTHEASTERN DODDRIDGE COUNTIES EXPIRES AT 1145 AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
      3927 8021 3931 8069 3943 8069 3944 8054
      3947 8045
TIME...MOT...LOC 1536Z 270DEG 34KT 3940 8026

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 31, 6:56 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
656 AM EDT SAT MAY 31 2008

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING.
DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT
THIS TIME.  NO SEVERE REPORTS AT THIS TIME.  STRONGEST H850 FLOW
ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION
EVIDENT ON RADAR NEAR CMH.  NEW TORNADO WATCH ISSUED IN THIS
REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG
ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT.

INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING
THE MOUNTAINS BY MIDDAY.  SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND
ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN
INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER
POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS
AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN
OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD
REMAINS SUFFICIENTLY STRONG.

FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE
SUPPORT FOR PRECIP WITH IT.  HAVE POPS EXITING NORTH TO SOUTH...WITH
ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z.

WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS
THE MAV TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS.
STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE
BOARD UPPER TROF WITH LINGERING MOISTURE.  PRECIPITABLE WATER NOT
LIKE SATURDAY...BUT STILL AROUND AN INCH.  THINKING A FEW SHOWERS OR
THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN
COUNTIES INTO SUNDAY EVENING.

DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY
NIGHT.  TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM
FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS
CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS
QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING
PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED.
THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED
HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH
DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5
RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM.

HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7
WITH STRONG UPPER RIDGE OVER AREA.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z SATURDAY THRU 12Z SUNDAY...
SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR
SUPPORT STARTS TO PULL OFF TO THE NORTHEAST.  VFR CONDITIONS ARE
FORECAST FOR THE MAJORITY OF THE DAY TODAY.  SPOTTY MVFR CONDITIONS
IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED
SHRA/TSRA MOVE ACROSS.  W/SW BREEZES WILL CONTINUE TO GUST TO 25
KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS
AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE
DAY.  DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE
TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT
SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND.

AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER
EXPECTED..

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...30
AVIATION...CL
Hazardous weather outlook, May 31, 7:47 AM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT SAT MAY 31 2008

OHZ066-067-076-WVZ010-011-011200-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040-
046-047-011200-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 31, 10:41 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     N NEWPORT               39.40N 81.24W
05/31/2008                   WASHINGTON         OH   COUNTY OFFICIAL

            TREE DOWN ON ST RT 7

&&

JDENT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:10 AM EDTSevere Thunderstorm WarningRLXPleasants, Tyler35 min
May 31, 10:29 AM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler61 min
May 31, 12:29 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Roane61 min
May 31, 3:14 PM EDTAreal Flood WarningRLXDoddridge3 hr
May 31, 3:33 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison27 min
May 31, 3:48 PM EDTAreal Flood AdvisoryRLXDoddridge, Harrison3 hr
May 31, 6:19 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.